Texas, 2016Rip Current in Texas, October 16, 2016
October 16, 2016 · NWS CRP · 1 event in 1 county or zone
A young boy ventured out into the water around 200 yards from shore at Mustang Island State Park. Strong rip currents were reported to have pulled the male under water.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A young boy ventured out into the water around 200 yards from shore at Mustang Island State Park. Strong rip currents were reported to have pulled the male under water. Two other brothers had a difficult time making it back to shore. The deceased's body was later found a half mile away near Fish Pass. Local officials and US Coast Guard assisted in the search and rescue.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Oct 16, 5:50 PM CST, 10 minutes earlier.
Area forecast discussion, Oct 16, 5:50 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
650 PM CDT Sun Oct 16 2016
.DISCUSSION...
Updated for 18Z aviation forecast.
&&
.AVIATION...
Similar forecast tonight to the previous to nights. Will likely
see fog develop inland as low level moisture remains high.
Otherwise expect VFR conditions throughout with winds increasing
a bit in the afternoon hours.
&&
.PREVIOUS DISCUSSION... /Issued 353 PM CDT Sun Oct 16 2016/
SHORT TERM (Tonight through Monday night)...
Ridging aloft will maintain a dry forecast with above normal
temperatures through the period. Light to moderate onshore flow
this afternoon will relax this evening, and conditions overnight
will become conducive for more patchy fog to develop across
portions of the Coastal Plains and Victoria Crossroads. Fog will
clear by mid morning, with another persistently warm day ahead.
Highs will be in the lower 90s along the coast to upper 90s across
the Rio Grande Plains, and lows in the low to mid 70s across most
location each night.
LONG TERM (Tuesday through Saturday)...
Upper level ridging will remain over South Texas at the beginning of
the long term. This will result in very warm and mostly dry
conditions on Tuesday. Highs will be above normal for this time of
year with lower 90s across the Victoria Crossroads to middle 90s
over the Rio Grande Plains. Ridge will then shift to the northeast
as upper level trough swings across the Central and Northern Plains.
Moisture increases across the Gulf Waters and coastal locations on
Wednesday which may lead to some isolated showers and thunderstorms.
Trough progresses eastward on Thursday, with a cold front moving
southward through the state. Initial wind shift will move through
the area early Thursday with the front moving through during the
day. Showers and storms will be possible as the boundary progresses
through the area. Did not go quite as high as superblend yet, but
rain chances may need to be raised in later forecasts. Drier air
will then filter in from the north Thursday night into Friday
morning as high pressure settles into the area. Strong offshore flow
will also accompany the front with SCA conditions likely over the
Gulf Waters Thursday night/Friday morning. Temperatures on Thursday
may be tricky depending on the timing of the front, but highs should
be able to climb into the low/mid 80s. Cooler conditions can be
expected Friday into Saturday with highs in the upper 70s/lower 80s
and lows will be in the 50s and 60s.
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 74 93 73 94 72 / 10 10 10 0 10
Victoria 70 92 70 92 69 / 10 10 10 0 10
Laredo 73 96 73 98 73 / 0 0 10 0 0
Alice 70 95 70 97 69 / 10 10 10 0 0
Rockport 76 90 75 89 75 / 10 10 10 0 10
Cotulla 72 97 72 98 72 / 0 0 10 0 0
Kingsville 71 94 70 95 70 / 10 10 10 0 0
Navy Corpus 76 89 76 90 76 / 10 10 10 0 10
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
PZ/83...AVIATION
Hazardous weather outlook, Oct 16, 4:52 AM CST, 13 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
552 AM CDT SUN OCT 16 2016
GMZ230-235-250-255-270-275-TXZ229>234-239>247-171100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O\CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
552 AM CDT SUN OCT 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
A MODERATE RISK OF RIP CURRENTS WILL EXIST ALONG GULF FACING
BEACHES TODAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A MODERATE RISK OF RIP CURRENTS WILL EXIST ALONG GULF FACING
BEACHES ON MONDAY.
ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY ALONG
AND AHEAD OF A COLD FRONT.
SMALL CRAFT ADVISORIES MAY BE REQUIRED LATE IN THE WEEK IN WAKE OF A
STRONG COLD FRONTAL PASSAGE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
87/79
Rip Current, Nueces
- When
- October 16, 6:00 PM CST
- Where
- Nueces forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 27.735, -97.516 (the zone’s center; the record gives no point)
Strong rip currents pulled a young boy under water at Mustang Island State Park on the afternoon of the 16th. Two other brothers had a difficult time making it back to shore. The deceased's body was later found a half mile away near Fish Pass. Local officials and US Coast Guard assisted in the search and rescue.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Georgia, October 16 to 31, 2016$8.5 million · 3 events
- High Wind in Wyoming, October 16 to 17, 201664 kt wind · 35 events
- Winter Storm and High Wind in Wyoming, October 16 to 17, 2016$15,000 · 70 kt wind · 8 events
- High Wind in California, October 16, 2016$20,000 · 57 kt wind · 1 event
- High Wind in Wyoming, October 16, 201674 kt wind · 3 events
- High Wind in California, October 16 to 17, 201670 kt wind · 3 events
- High Wind in Nevada, October 16 to 17, 2016$5,000 · 56 kt wind · 2 events
- High Wind in Utah, October 16 to 17, 201661 kt wind · 1 event
- Waterspout in Gulf of Mexico, October 16, 20161 event
- Coastal Flood in Florida, October 16, 20161 event
- Marine Thunderstorm Wind in Eastern Pacific Coastal Waters, October 16, 20161 event
- Wildfire in Hawaii, October 16 to 17, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662592.